Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.
Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.
Current as of: September 9, 2014
Author: Healthwise Staff
Medical Review: John Pope, MD - Pediatrics & Thomas M. Bailey, MD - Family Medicine & Chuck Norlin, MD - Pediatrics
Public health alerts include information about outbreaks, advisories and product recalls. Click on the links below to read the most recent alerts, or visit our Public Health Alerts web page.
If you are looking for health services in your community, you can use our directory to FIND hospitals, clinics, and other resources.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be life-threatening. Call 9-1-1 or the local emergency number immediately. If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.